Misinterpretation of NSAID-induced Colopathy as Crohn's disease

Z Gastroenterol. 2010 Apr;48(4):472-5. doi: 10.1055/s-0028-1109760. Epub 2010 Feb 5.

Abstract

Although NSAID-induced colonopathy characterised by erosions, ulcers, strictures and diaphragms has been known for quite some time, it is not infrequently misinterpreted endoscopically and histologically as Crohn's disease. This is exemplified by the present case history of a 39-year-old man with bloody diarrhoea and a stenosis in the transverse colon that was histologically interpreted as "consistent with Crohn's disease". Treatment with glucocorticoids, however, merely gave rise to adverse reactions. After surgical treatment of the stenosis, the episodes of bloody diarrhoea persisted, and endoscopy continued to reveal erosions and ulcers in the transverse colon. Changing treatment to azathioprine also failed to produce any positive response, merely causing side effects. Subsequent evaluation of the histological specimens by a consultant pathologist turned up the tentative diagnosis of NSAID-induced colonopathy. An analysis of the patient's medical history revealed that he was suffering from Bechterew's disease, for which he had long been taking diclofenac. This case history is a good example of the fact that NSAID-induced enterocolopathy is still too poorly recognised among internists, gastroenterologists and pathologists, and, on the basis of the discontinuous endoscopic and histological findings, is often misinterpreted as Crohn's disease.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects*
  • Colitis / chemically induced*
  • Colitis / diagnosis*
  • Crohn Disease / diagnosis*
  • Diagnosis, Differential
  • Diagnostic Errors / prevention & control*
  • False Positive Reactions
  • Humans
  • Male

Substances

  • Anti-Inflammatory Agents, Non-Steroidal